Minnesota, 2024

Damaging Winds in Minnesota, August 27 to 28, 2024

August 27 to 28, 2024 · NWS MPX · 18 events in 6 counties and zones

A line of thunderstorms lifted up from the southwest during the early morning hours of August 27. This caused widespread wind damage across far eastern Minnesota, including some wind damage to the MN State Fair.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms lifted up from the southwest during the early morning hours of August 27. This caused widespread wind damage across far eastern Minnesota, including some wind damage to the MN State Fair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 1:36 AM CST, 2 hours 38 minutes earlier. Its key messages:

  • Another round of thunderstorms is expected early this morning. The severe risk is expected to be limited, but a few severe storms are still possible.
  • Cooler the rest of this week, with the next chance for showers and thunderstorms expected Thursday.
Area forecast discussion, Aug 27, 1:36 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
236 AM CDT Tue Aug 27 2024

.KEY MESSAGES...

- Another round of thunderstorms is expected early this morning.
  The severe risk is expected to be limited, but a few severe
  storms are still possible.

- Cooler the rest of this week, with the next chance for showers
  and thunderstorms expected Thursday.

&&

.DISCUSSION...
Issued at 236 AM CDT Tue Aug 27 2024

The next round of thunderstorms is ongoing across southwestern
MN. These storms are expected to track east northeast along a
moisture and instability gradient through the early morning.
Some severe risk will exist given 2000 J/kg MUCAPE and 30-40 kts
of effective shear. A stable boundary layer may limit the wind
threat and so far cores have not exhibited much of a large hail
threat either. Therefore, isolated instances of severe weather
are possible during the next several hours and we are not
anticipating a repeat of the well-organized MCS from Monday
evening.

Following this morning's activity, additional organized
complexes are not anticipated for the rest of the day. There
may be some isolated or scattered cells that develop across
central MN and western WI this afternoon and evening as the
shortwave trough axis passes through. Deep layer shear is good,
and a pocket of steeper mid level lapse rates (7-7.5 C/km) will
be passing overhead mid afternoon. Boundary layer flow is weak
enough that we won't be advecting much drier air in and dew
points may still be near 70 in east central MN and west central
WI. Therefore, a few stronger storms can't be ruled out.

High pressure will build south to north of the Great Lakes
Wednesday. This will bring drier air in for a time, but the next
feature to watch is a rather potent trough tracking along the
US/Canada border Wednesday night and Thursday. Return flow will
draw deeper moisture back northward Thursday ahead of a cold
front. Pwats could return to near 2 inches by afternoon.
Forcing/convergence along the cold front is better than we've
seen recently. A band of showers and thunderstorms is expected
to develop and push through the area Thursday afternoon and
Thursday night.

Cooler and drier air will then persist through Labor Day
weekend, especially following the passage of a secondary front
Saturday night. Lows in the 40s are possible Sunday night with
highs in the upper 60s to low 70s Labor Day.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1220 AM CDT Tue Aug 27 2024

Kept most of the previous TAF intact as the timing still lines
up with the recent CAMs as another line of thunderstorms is
approaching western Minnesota right now. TEMPO groups within
each TAF should be the approximate timing tracked by current
storm motion. Besides the TSRA potential, MVFR CIGS are
prevalent from stratus and fog and will slowly lift throughout
the day after the storms move through. Right now the expectation
is to main VFR CIGS through the end of the period but see a
return to MVFR by 12z Wednesday.

KMSP...The 2nd round of TSRA is not expected to be as strong as
what went through earlier this evening, however gusts exceeding
50kts are possible should they be severe. The better chance for
severe right now looks to stay south of MSP from MKT to I-90.

/OUTLOOK FOR KMSP/
WED...MVFR/BR early, then VFR. Wind N to NE 5kts.
THU...MVFR/IFR, SHRA/-TSRA likely. Wind SW 10kts.
FRI...VFR. Wind W 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Borghoff
AVIATION...TDH
Hazardous weather outlook, Aug 27, 2:11 AM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
311 AM CDT Tue Aug 27 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
311 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A few strong to severe storms are expected to move through the
area this morning, followed by further scattered showers and
storms through the afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 26, 11:23 PM CST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1223 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Dmg     Chetek                  45.32N 91.65W
08/26/2024                   Barron             WI   Fire Dept/Rescue

            Multiple trees and power lines down. Time
            estimated from radar.

&&
Local storm report, Aug 27, 2:19 AM CST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     Tstm Wnd Gst     4 S Granite Falls       44.75N 95.55W
08/27/2024  M53 MPH          Yellow Medicine    MN   AWOS

            AWOS station KGDB Granite Falls AP.

&&
Local storm report, Aug 27, 2:40 AM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
340 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Dmg     2 ENE Hamburg           44.74N 93.93W
08/26/2024                   Carver             MN   Public

            Trees and power lines down. Time estimated
            from radar.

&&
Special weather statement, Aug 27, 3:07 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Tue Aug 27 2024

MNZ065>067-073>075-270945-
Brown MN-McLeod MN-Sibley MN-Renville MN-Nicollet MN-Redwood MN-
407 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SIBLEY...EAST CENTRAL
REDWOOD...SOUTHWESTERN MCLEOD...EASTERN BROWN...SOUTHEASTERN RENVILLE
AND NICOLLET COUNTIES THROUGH 445 AM CDT...

At 406 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin to 7 miles northwest of Hanska.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  New Ulm and Fairfax around 410 AM CDT.
  Gibbon around 415 AM CDT.
  Lafayette around 420 AM CDT.
  Winthrop and Stewart around 425 AM CDT.
  Gaylord around 430 AM CDT.
  Brownton around 435 AM CDT.

Other locations impacted by these storms include Klossner, Essig, St
George, Fort Ridgely State Park, Fernando, New Ulm Airport, Searles,
New Sweden, Norseland, and Flandrau State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4451 9497 4479 9440 4439 9397 4424 9432
      4426 9436 4422 9437 4413 9459
TIME...MOT...LOC 0906Z 231DEG 48KT 4450 9484 4423 9458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Borghoff
Special weather statement, Aug 27, 3:45 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 AM CDT Tue Aug 27 2024

MNZ059-060-066>070-076-271030-
Le Sueur MN-Dakota MN-Hennepin MN-McLeod MN-Carver MN-Sibley MN-
Scott MN-Wright MN-
445 AM CDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT HENNEPIN...SOUTH CENTRAL
WRIGHT...WEST CENTRAL DAKOTA...NORTHERN LE SUEUR...EASTERN SIBLEY...
SCOTT...NORTHEASTERN MCLEOD AND CARVER COUNTIES THROUGH 530 AM CDT...

At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Lake to near Norwood Young America
to near Le Sueur. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Waconia, Belle Plaine, Jordan, Carver, and Winsted around 450 AM
  CDT.
  Chaska, Chanhassen, Victoria, New Prague, and Minnetrista around
  455 AM CDT.
  Eden Prairie, Minnetonka, Shakopee, Prior Lake, and Mound around
  500 AM CDT.
  Bloomington, Edina, Savage, Hopkins, and Medina around 505 AM CDT.
  Minneapolis, Plymouth, Burnsville, Lakeville, and St. Louis Park
  around 510 AM CDT.
  Eagan, Maple Grove, Apple Valley, Golden Valley, and MSP
  International Airport around 515 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4440 9395 4445 9393 4446 9401 4465 9418
      4487 9433 4516 9364 4498 9320 4466 9323
      4437 9393
TIME...MOT...LOC 0944Z 246DEG 46KT 4489 9415 4476 9386 4448 9385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Borghoff

The radar

The Minneapolis radar (KMPX), 19 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 27, 4:14 AM CST to 10:19 AM CST
Where
Scott County, 0.85 mi SW of Prior Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.710, -93.430

Large tree branches were down.

Thunderstorm Wind, Hennepin

When
August 27, 4:14 AM CST to 4:21 AM CST
Where
Hennepin County, 0.98 mi W of Flying Cloud Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.830, -93.470

Thunderstorm Wind, Hennepin

When
August 27, 4:15 AM CST to August 28, 4:20 AM CST
Where
Hennepin County, Deephaven
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.930, -93.520

Thunderstorm Wind, Hennepin

When
August 27, 4:19 AM CST to 4:24 AM CST
Where
Hennepin County, 1.47 mi NNW of Hopkins
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.950, -93.410

Time estimated from radar. Delayed report of multiple trees over 12 inches in diameter that were uprooted, as well as several tree branches down.

Thunderstorm Wind, Dakota

When
August 27, 4:22 AM CST to 4:27 AM CST
Where
Dakota County, 3.97 mi SSW of Eagan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.750, -93.210

Time estimated from radar. Delayed report of several large tree branches down, power lines also down.

Thunderstorm Wind, Dakota

When
August 27, 4:22 AM CST to 4:27 AM CST
Where
Dakota County, 3.69 mi SW of Eagan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.760, -93.220

Time estimated from radar. Delayed report of large tree snapped at the base via picture on social media.

Thunderstorm Wind, Dakota

When
August 27, 4:26 AM CST to 4:31 AM CST
Where
Dakota County, 3.99 mi W of Rosemount
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.740, -93.210

Numerous trees down, including one on a house and one on a truck.

Thunderstorm Wind, Hennepin

When
August 27, 4:26 AM CST to 4:28 AM CST
Where
Hennepin County, 0.49 mi W of Msp Intl Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.880, -93.230

Thunderstorm Wind, Hennepin

When
August 27, 4:27 AM CST to 4:32 AM CST
Where
Hennepin County, 0.85 mi SW of Richfield
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.870, -93.260

Measured by a meteorologist.

Thunderstorm Wind, Dakota

When
August 27, 4:28 AM CST to 4:33 AM CST
Where
Dakota County, 3.97 mi SSW of Eagan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.750, -93.210

Large uprooted oak tree reported on social media.

Thunderstorm Wind, Ramsey

When
August 27, 4:32 AM CST to 4:37 AM CST
Where
Ramsey County, 0.79 mi NNE of St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.981, -93.145

Time estimated from radar. Delayed report of numerous large trees down and blocking roads in the Como Park area.

Thunderstorm Wind, Ramsey

When
August 27, 4:32 AM CST to 4:37 AM CST
Where
Ramsey County, 1.2 mi NW of St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.980, -93.170

Several trees and large branches were downed at the Minnesota state fairgrounds.

Thunderstorm Wind, Ramsey

When
August 27, 4:32 AM CST to 4:37 AM CST
Where
Ramsey County, 1.47 mi SSE of Roseville
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.000, -93.140

Time estimated from radar. Delayed report of trees fell on two houses in the neighborhood and one had major damage. Two roads were blocked by fallen trees.

Thunderstorm Wind, Ramsey

When
August 27, 4:33 AM CST to 4:38 AM CST
Where
Ramsey County, 1.62 mi ENE of St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.980, -93.120

Report of large tree down.

Thunderstorm Wind, Ramsey

When
August 27, 4:38 AM CST to 4:42 AM CST
Where
Ramsey County, 0.49 mi E of (Stp)st Paul Downtown Airport Holman Field
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -93.050

Thunderstorm Wind, Ramsey

When
August 27, 4:39 AM CST to 4:44 AM CST
Where
Ramsey County, 2.07 mi WNW of (Stp)st Paul Downtown Airport Holman Field
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.940, -93.100

A large branch with a 3 foot diameter was blown down at Harriet Island.

Thunderstorm Wind, Anoka

When
August 27, 4:47 AM CST to 4:52 AM CST
Where
Anoka County, 1.62 mi WNW of Circle Pines
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.160, -93.200

A tree and several large branches were blown down.

Thunderstorm Wind, Washington

When
August 27, 4:50 AM CST to 4:55 AM CST
Where
Washington County, 1.47 mi NNE of Lake Elmo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.020, -92.870

Time estimated from radar. Delayed report of multiple medium-sized trees snapped and some uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212672, 1212673, 1212674, 1212671, 1212675, 1212676, 1212677, 1212680, 1212679, 1212678, 1212681, 1212682, 1212683, 1212684, 1212686, 1212687, 1212690, 1212691.